Montana, 2010

Damaging Winds in Montana, August 21, 2010

August 21, 2010 · NWS GGW · 7 events in 5 counties and zones

This episode involved thunderstorms that brought high winds to the area ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

This episode involved thunderstorms that brought high winds to the area ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 9:00 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 9:00 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1000 AM MDT SAT AUG 21 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
NO UPDATE TO FORECAST THIS MORNING. UPPER TROF APPROACHING WEST
COAST...PUSHING RIDGE OVER THE NORTHERN PLAINS. BACK DOOR FRONT
FROM CANADA LATE YESTERDAY BROUGHT LOW LEVEL MOISTURE FURTHER
SOUTH THAN PREVIOUSLY ANTICIPATED. THIS FRONT WILL RETREAT SLOWLY BACK
TO THE NORTH TODAY...PULLING HOT DRY AIRMASS INTO THE REGION. RED
FLAG WARNING STILL LOOKS ON TRACK TODAY FOR THE CMR AND SOUTH WITH
POOR HUMIDITY RECOVERY OVERNIGHT AND HOT DRY CONDITIONS TODAY.
ADDED IN IS THE SLIGHT POTENTIAL FOR HIGH BASED DRY THUNDERSTORMS
LATER TODAY. TIGHTER PRESSURE GRADIENT ALSO AVAILABLE WITH
POSITION OF CANADIAN FRONT...AND LOCALLY ENHANCED SOUTHEAST LOW
LEVEL FLOW...RESULTING IN LAKE WIND ADVISORY CRITERIA WINDS OVER
THE EAST END OF FORT PECK LAKE ALREADY THIS MORNING. MAY SEE SOME
WEAKENING OF THIS FLOW LATER TODAY AS CANADIAN FRONT LIFTS
NORTHWARD BUT FOR NOW LAKE WIND ADVISORY LOOKS ON TRACK. EBERT

PREVIOUS SHORT TERM DISCUSSION...DIFFICULT FORECAST SET UP FOR
THE NEXT THREE DAYS ACROSS NORTHEAST MONTANA WITH MANY DIFFERENT
FACTORS AFFECTING THE FORECAST.

THIS MORNING ZONAL FLOW ALOFT WILL TRANSITION INTO SOUTHWEST FLOW
BY MID DAY OVER NORTHEAST MONTANA. THE FLOW IS PICKING UP SOME
MOISTURE FROM THE PACIFIC AT MID TO HIGH LEVELS AND BRINGING IT
NORTHWARD TOWARDS THE REGION. ON THE SURFACE A BACKDOOR MOISTURE
FRONT SLID INTO AREAS NORTH OF THE MISSOURI RIVER OVERNIGHT. THIS
BROUGHT SOME SMOKE/HAZE INTO THE REGION DROPPING VISIBILITIES AND
PUSHING DEW POINT TEMPERATURES INTO THE 50S. WHEREAS SOUTH THE
MISSOURI RIVER DEW POINTS RANGED FROM THE MID 20S TO UPPER 30S.
THIS FRONT IS DEPICTED ONLY BY THE RUC MODEL WITH THE MAJOR MODELS
MISSING THE BOAT. THIS WILL PLAY HAVOC WITH THE MODEL GUIDANCE. DO
EXPECT THE FRONT TO SLIDE BACK INTO CANADA BY MID DAY WITH DEW
POINTS FALLING FROM MORNING MAXIMUMS. THE GRADIENT CREATED BY THIS
FRONT LOOKS TO BE ENOUGH TO GET WIND GUSTS TO MEET LAKE WIND
CRITERIA BY MID DAY THEREFORE WILL HOIST THE LAKE WIND ADVISORY
FOR THE GUSTIER PART OF THE DAY. THE WINDS OVERNIGHT HAVE HELD UP
TEMPERATURES AT THE RAWS STATIONS IN AND AROUND THE CMR. DO EXPECT
TODAY TO SEE SOME 100S SOUTH OF THE MISSOURI AND A FEW RECORDS
SURPASSED IN THE NORTHEASTERN PART OF THE CWA.

THIS EVENING HAVE A HARD CALL TO MAKE ON CONVECTIVE POTENTIAL FOR
THE REGION. HAVE THE MID LEVEL MOISTURE COMING UP FROM THE
SOUTHWEST...HAVE A MINOR SHORTWAVE IN THE H5 FLOW AND A LEE
SURFACE TROUGH SET UP ALONG THE WESTERN ZONES. THAT/S THE CASE FOR
CONVECTION...NOW THE OTHER SIDE OF THE COIN HAS H7 TEMPS FROM 12*C
TO 14*C AND NO REAL SURFACE PARAMETERS TO ASSIST CONVECTION
DEVELOPMENT ALONG THE LEE TROUGH. STILL COULD HAVE THE BIG SNOWIES
OR LITTLE ROCKIES POP AN ELEVATED THUNDERSTORM. THE PROBLEM WITH
THIS IS THAT THE BASES WILL BE ABOVE 10K FEET AND CREATE A DRY
THUNDERSTORMS PROBLEM. WOULD BE MORE CONCERNED...HOWEVER LOOKING
AT THE 200-300 MB JET MAX NORTHEAST MONTANA WILL RESIDE IN THE
RIGHT EXIT REGION WHICH HELPS TO SURPESS CONVECTION. WILL STILL
HAVE THE MENTION OF VERY ISOLATED DRY THUNDER LATE THIS AFTERNOON
AND EARLY EVENING FOR THE PLAINS BORDERING THE BIG SNOWIES AND
LITTLE ROCKIES.

SUNDAY...WILL BRING A COLD FRONT ACROSS THE REGION DURING THE
AFTERNOON WITH THE REAL COLD AIR ADVECTION WAITING TILL ALMOST
MIDNIGHT TO PUSH THROUGH VALLEY COUNTY AND GLASGOW. COOLING AT ALL
LEVELS WILL ALLOW FOR MORE CONVECTIVE DEVELOPMENT. STILL LOOKS
LIKE CONVECTION WILL BE FIGHTING AN UPHILL BATTLE THROUGH THE
AFTERNOON HOURS WITH H7 TEMPERATURES CAPPING OFF THE SURFACE AND
UNFAVORABLE JET POSITION NOT ALLOWING FOR ANY ASSISTANCE FROM
ALOFT. THIS WILL CHANGE AS THE EVENING WEARS ON AND THE FULL FORCE
OF THE COLD AIR ADVECTION KICKS IN. THE CAP LIFTS AND THE UPPER
LEVELS BECOME MORE FAVORABLE FOR CONVECTION. THE TIME OF DAY IS
NOW THE LIMITING FACTOR. C0ULD HAVE SOME THUNDER WITH VERY GUSTY
WINDS WHEN THE FRONT PASSES THROUGH NORTHEAST MONTANA.

MONDAY...COLD AIR ADVECTION WILL BE IN FULL FORCE ACROSS ALONG
WITH THE PASSAGE OF THE UPPER TROUGH WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS...ALONG WITH A 20 TO 25 DEGREE COOL
DOWN. NORTHWEST WINDS WILL ALSO BRING A NEED FOR A LAKE WIND
ADVISORY FOR FORT PECK LAKE. PROTON

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD BEGINS WITH NORTHWEST FLOW ALOFT AND A
BUILDING UPPER RIDGE WITH DRY CONDITIONS RETURNING TO THE ROCKY
MOUNTAINS AND ADJACENT NORTHERN HIGH PLAINS. THE LARGE SCALE UPPER
RIDGE BECOMES VERY BROAD WITH A HIGH CENTER SOLIDLY ANCHORED OVER
THE DESERT SOUTHWEST. THIS UPPER RIDGE AND A RETURN TO HIGHER
TEMPERATURES WILL PERSIST THROUGH MOST OF NEXT WEEK. MODELS IN
EXTREMELY GOOD AGREEMENT WITH THE GENERAL UPPER LEVEL FLOW REGIME
THROUGH THURSDAY...BUT QUICKLY BEGIN TO DIVERGE BY FRIDAY...DAY 7.
WHILE THE EC TENDS TO BRING A BROADER AND LESS AMPLIFIED TROUGH
OVER WESTERN CONUS...THE GFS HOLDS ON TO A MORE AMPLIFIED TROUGH
OVER THE PACNW COAST...BRINGING A STRONG SOUTHWEST FLOW ALOFT OVER
MONTANA. SUBTLE DIFFERENCES IN SOMEWAYS...BUT ENOUGH TO REDUCE
FORECAST CONFIDENCE OUT BEYOND DAY 6.

THAT BEING SAID...IT SHOULD BE NOTED WITH THE INCREASED FORECAST
CONFIDENCE IN THE EXTENDED PERIOD THROUGH DAY 6 THAT EXTENDED
FORECAST MODELS CONTINUE TO SUGGEST SURFACE RH VALUES DROPPING
AGAIN TO AROUND 15 PERCENT OR SLIGHTLY LOWER...ESPECIALLY FOR
WEDNESDAY AND THURSDAY AS THE UPPER LEVEL RIDGE AXIS TRANSLATES
EAST ACROSS OUR CWA. THANKFULLY...WIND SPEEDS DURING THAT TIME ARE
FORECAST TO BE AT 10 KTS OR BELOW...FOR NOW. SO...FIRE WEATHER
CONCERNS MAY BE SLIGHTLY HEIGHTENED...BUT DO NOT THINK CONDITIONS
WILL BE CRITICAL IF THE WINDS REMAIN NEAR 10 KTS OR BELOW FOR
WEDNESDAY AND THURSDAY.

TOWARD THE END OF THE EXTENDED FORECAST PERIOD...SOUTHWESTERLY
FLOW ALOFT RETURNS OVER NE MONTANA WHICH TYPICALLY WARRANTS SOME
LOW END SLIGHT CHANCE POPS WHICH I TRIED TO REFLECT IN THE GRIDS
FOR DAYS 7 AND 8. BMICKELSON

&&

.AVIATION...
VFR UNDER MOSTLY CLEAR SKIES...WITH LOCALIZED SMOKE REDUCING VISIBILITY.
SE WINDS 10 TO 20 KT. SIMONSEN

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

HOT DRY WEATHER CONTINUES THROUGH SUNDAY WITH TEMPERATURES PUSHING
TOWARD 100 IN THE THIS AFTERNOON. RELATIVE HUMIDITIES ARE
EXPECTED TO FALL BELOW 20 PERCENT ACROSS ALL OF NORTHEAST
MONTANA...AND APPROACHING 10 PERCENT IN AND AROUND FIRE WEATHER
ZONE 121. AREAS SOUTH OF HIGHWAY 2 AND WEST OF HIGHWAY 24 ARE OF
MOST CONCERN AS HOT DRY WEATHER OVER THE PAST WEEK HAS RESULTED IN
MORE FUEL CURING...ESPECIALLY ON THE RIDGE TOPS...THAN FURTHER
NORTH AND EAST. WINDS WILL TURN SOUTH TO SOUTHEAST DURING THE
AFTERNOON WITH GOOD MIXING TO PRODUCE 15 TO 20 MPH WINDS WITH
GUSTS TO 25 MPH. ALSO AN APPROACHING COLD FRONT MAY TRIGGER A FEW
HIGH BASED THUNDERSTORMS OFF THE MOUNTAINS OF CENTRAL
MONTANA...MOVING INTO THE PLAINS IN THE EARLY EVENING. WILL
CONTINUE THE RED FLAG WARNING FOR FIRE WEATHER ZONE 121. EBERT/PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR MTZ121.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 21, 2:59 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 AM MDT SAT AUG 21 2010

MTZ016>027-059>062-221000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
359 AM MDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS RELATIVE
HUMIDITIES DROP BELOW 20 PERCENT WITH MODERATELY GUSTY WINDS IN THE
AFTERNOON. THE POSSIBILITY OF A VERY ISOLATED DRY THUNDERSTORM
ALSO EXISTS WEST OF A MALTA-JORDAN LINE LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOUTH OF THE CMR...A RED FLAG WARNING HAS BEEN
ISSUED FOR FIRE WEATHER ZONE 121. THE SAME GUSTY WINDS WILL CREATE
LAKE WIND ADVISORY CONDITIONS ACROSS FORT PECK LAKE THROUGH THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE SUNDAY
INTO EARLY MONDAY MORNING. WINDS WILL BECOME GUSTY AND
THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF THE FRONT LATE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 54 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 21, 12:50 PM MST
Where
Valley County, King Coulee Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

Thunderstorm Wind, Valley

When
August 21, 1:20 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

Thunderstorm Wind, Garfield

When
August 21, 4:09 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The wind also did significant damage to a horse barn at the local fairgrounds. Power poles 30 miles east (at Flowing Wells) were downed which started some fires.

Thunderstorm Wind, Valley

When
August 21, 5:10 PM MST
Where
Valley County, 5 mi SW of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.969, -106.526

Winds were estimated.

Thunderstorm Wind, Roosevelt

When
August 21, 6:00 PM MST
Where
Roosevelt County, 16 mi SW of Bredette
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.336, -105.547

Spotter estimated the wind gust.

Thunderstorm Wind, Sheridan

When
August 21, 7:00 PM MST
Where
Sheridan County, 12 mi WSW of Reserve
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.533, -104.692

Pea size hail and brief heavy rain also fell with the thunderstorm winds.

Thunderstorm Wind, Prairie

When
August 21, 11:44 PM MST
Where
Prairie County, Big Sheep Mountain Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.480, -104.480

Also a spotter 30 miles northwest of Terry estimated a 60 mph wind gust that took down a three foot Poplar tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247060, 247061, 247065, 247066, 247067, 247070, 249144.